Illinois, 2019

Flash Flood and Flooding in Illinois, May 29, 2019

May 29, 2019 · NWS PAH · 5 events in 5 counties and zones

A large thunderstorm complex tracked east-northeast across southern Illinois during the morning. These storms produced heavy rainfall, sufficient for some flash flooding in parts of southeast Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A large thunderstorm complex tracked east-northeast across southern Illinois during the morning. These storms produced heavy rainfall, sufficient for some flash flooding in parts of southeast Illinois. A deep southwest wind flow through the depth of the atmosphere brought abundant moisture for storms. Precipitable water values were over 1.5 inches. Moderately strong 850 mb winds around 30 knots contributed plenty of low level moisture. Despite weak instability early in the morning, a few storms were strong enough to damage trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 29, 5:38 AM CST, 30 minutes earlier.

Area forecast discussion, May 29, 5:38 AM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
638 AM CDT Wed May 29 2019

.UPDATE...
Issued at 637 AM CDT Wed May 29 2019

Updated for 12Z aviation forecast discussion.

&&

.SHORT TERM...(Today through Friday night)
Issued at 305 AM CDT Wed May 29 2019

Active weather scenario expected today into Thursday as closed low
over northeastern Colorado at 00z Wednesday (7 pm Tuesday) bodily
translates and moves and slowly fills over Iowa through 18z (1pm)
Thursday. After that time, the low is expected to slowly phase in
with a shortwave rotating around a large closed low circulation
stretching from Hudson Bay to the northeastern Great Lakes region
later on Thursday.

The aforementioned low over Iowa and the ridging over the
southeast U.S./Gulf States will sharpen the baroclinic zone across
the entire WFO PAH forecast area today through at least Thursday
afternoon.

The NAM-WRF (ARW version), RAP, HRRR, and the ESRL HRRR are
loosely depicting the evolution of convection into the WFO PAH
forecast area early this morning. The convective segment along and
north of I-64z between 07-08z (2-3am CDT) is along an impressed
surface wave and frontal boundary enhanced by convective outflows
earlier on Tuesday in the middle Mississippi Valley. The CAM
guidance mentioned above is a little behind temporally (1-2 hours)
and spatially (50 miles plus southward), owing to strong
convective outflows interacting with a 35-40 knot southwesterly
jet above 4kft msl (per KLSX VAD wind profile), maintaining
upshear convection.

The outflows will continue slowly work southward through the
morning and generate new convection along and north of boundary,
as well as set up temperature/discontinuities further to the
south, bisecting southeast Missouri, extreme southern
Illinois/northern Purchase and Pennyrile regions of west Kentucky
and southwest Indiana. Thunderstorm activity will likely ignite
and grow in coverage and intensity by late morning and through
the afternoon in this area, supported by channeled vorticity,
frontal zone lift. By late afternoon and early evening, the NAM-
WRF ARW suggests to primary northwest to southeast oriented
shortwaves. With this enhanced flow between 3 pm and 10 pm, could
see the potential for quick moving line segments/bows. Where these
thunderstorm clusters intersect the mean/effective frontal
boundary, tornado potential may be enhanced. The coverage of
showers and thunderstorms today and the boundaries they generate
will determine the effective location of the boundary tonight into
Thursday. There will be ample surface based instability, given
the high theta-e air already in place (70 dewpoints with upper 70
to near 80 temps at 3 am this am over the southern WFO PAH
forecast area), so hail and damaging wind potential will be
realized, especially over southeast Missouri and into southern
Illinois in the vicinity of the expected boundary this morning.

Differential water vapor from the GOES-E satellite shows a
southwest to northeast plume of deeper layer moisture and larger
scale lift into the area at this time. This should begin to
activate more shower and thunderstorm activity between roughly 4am
to 8am this morning in our western most southeast
Missouri/southwest Indiana counties, as it interacts with the
convective outflow and convergence boundaries in Missouri and
south central Illinois.

As the upper low over Iowa gradually phases into the closed low in
eastern Canada Thursday afternoon, most of the lift and moisture
will be shifted eastward into the Pennyrile and southwest Indiana
area Thursday afternoon and evening. Depending on the speed of
shortwave into the southern and eastern portion of the WFO PAH
forecast area late Thursday morning, there may be renewed strong
to severe convection in the Pennyrile/southwest Indiana area. With
the entrainment of drier air aloft, damaging winds may be a
greater threat versus hail.

Drier northwest flow will then move in Thursday night through
Friday night, bringing temperatures closer to normal for this time
of year behind the front.

.LONG TERM...(Saturday through Tuesday)
Issued at 305 AM CDT Wed May 29 2019

Weak ridging will be in place for the start of the weekend. However,
a weak front to our north will slowly sag southward through the day.
Even though there may be small chances for convection by afternoon,
better chances for showers and storms developing will likely arrive
during the evening and possibly lingering into the overnight hours,
depending on the timing of this front. Due to the position of the
upper level wave in conjunction with this surface front, higher
chances or coverage of convection will be east of the Mississippi
River...at least for now.

Depending on the speed of the upper trough, we could see some
lingering rain chances in the far eastern reaches of the CWA Sunday
morning, but by and large, we should be seeing improved conditions
as high pressure builds into the area. The rest of Sunday should be
a quiet day with near normal temperatures and sunshine.

As we head into the new week, a large upper ridge in the central
part of the country will shift eastward toward the region. Surface
high pressure will keep things dry on Monday, but as it moves east
Monday night, we will see our temperatures increase a bit for
Tuesday. More importantly, we will probably see additional chances
for more showers and storms, as complexes of thunderstorms ride the
top of this ridge and into our area. PoPs will remain fairly low for
now as confidence of the timing of said complexes remain a challenge
this far out in time.

&&

.AVIATION...
Issued at 637 AM CDT Wed May 29 2019

Two areas of convection that bear watching this morning. One along
the I-64 corridor that is currently impacting KMVN will exit
within the next 1-2 hours, but will bring MVFR cigs and IFR vsbys.
Meanwhile, other convection is moving into southeast MO which
will likely move northeast and impact KCGI/KPAH this morning and
possibly KEVV/KOWB later this morning and could cause at least
MVFR cigs/vsbys at times. Much of the afternoon should be dry as
cumulus develops in the recovering atmosphere ahead of a second
round of showers and storms this evening. South to southwest winds
will increase to around 10 knots with some gusts of 15 to 20
knots possible. Showers and thunderstorms will continue to be
possible for the remainder of the overnight period through 12Z.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, May 29, 2:20 AM CST, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
320 AM CDT Wed May 29 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-301000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
320 AM CDT Wed May 29 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Scattered strong to severe thunderstorms are expected today and
tonight. Large Hail and Damaging Winds are the primary hazards,
but a few tornadoes may be possible in the vicinity of frontal
boundaries. Locally heavy rain and frequently lightning will also
occur with these thunderstorms and may cause localized flooding.
The potential for clusters of thunderstorms with damaging wind
gusts may increase during the afternoon and early evening hours.

The Storm Prediction Center in Normal Oklahoma has placed most of
southeast Missouri and southern Illinois in an Enhanced Risk of
Severe Thunderstorms today and tonight. A Marginal to Slight Risk
of Severe Thunderstorms covers west Kentucky and part of the
Missouri bootheel, while all of southwest Indiana is a Slight Risk
of Severe Thunderstorms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered strong thunderstorms may be possible through midday on
Thursday over the Pennyrile region of west Kentucky and southwest
Indiana. Damaging wind gusts would be the primary hazard.

Thunderstorms are forecast Saturday and again on Tuesday. It is
too early to determine whether these storms may reach severe
limits.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will likely be needed later today and
tonight.

Smith

In the hours before

Special weather statement, May 29, 3:17 AM CST, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Paducah KY
417 AM CDT Wed May 29 2019

ILZ076>078-INZ081-291000-
Edwards IL-Wabash IL-Wayne IL-Gibson IN-
417 AM CDT Wed May 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WAYNE...WABASH...EDWARDS
AND CENTRAL GIBSON COUNTIES UNTIL 500 AM CDT...

At 414 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Flora to near Schnell to 7 miles northeast
of Fairfield to 7 miles south of Wayne City. Movement was east at 60
mph.

Half inch hail and winds between 35 and 45 mph will be possible with
these storms.

At 336 AM CDT, a wind gust of 43 mph was reported at the Mount
Vernon Airport. Up to penny size hail was reported with this cluster
of thunderstorms at 353 am CDT in Pinckneyville Illinois by a
skywarn spotter.

Locations impacted include...
Mount Carmel, Fairfield, Albion, Lancaster, West Salem, Allendale,
Bellmont, Hazleton, Decker, Bone Gap, Keensburg, Browns, Mount Erie
and Golden Gate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

&&

LAT...LON 3860 8815 3857 8815 3857 8765 3851 8765
      3847 8775 3842 8774 3843 8766 3846 8765
      3845 8765 3845 8760 3850 8758 3849 8754
      3852 8753 3853 8746 3830 8771 3826 8860
      3844 8834 3854 8828 3860 8840
TIME...MOT...LOC 0914Z 259DEG 54KT 3868 8844 3856 8822 3846 8828 3825
8856

SMITH
Special weather statement, May 29, 4:36 AM CST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Paducah KY
536 AM CDT Wed May 29 2019

ILZ076>078-082-083-INZ081-082-085-291130-
White IL-Edwards IL-Hamilton IL-Wabash IL-Wayne IL-Posey IN-
Gibson IN-Pike IN-
536 AM CDT Wed May 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WHITE...SOUTHEASTERN
WAYNE...SOUTHWESTERN WABASH...SOUTHERN EDWARDS...EAST CENTRAL
HAMILTON...GIBSON...NORTHEASTERN POSEY AND NORTHERN PIKE COUNTIES
UNTIL 630 AM CDT...

At 534 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northeast of Washington to near Patoka
to near Mount Carmel to near Albion to near Mcleansboro. Movement was
east at 35 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms. Heavy rainfall, up to an inch an hour, may cause
ponding of water on roadways and fill small ditches and creeks to
bankfull.

Locations impacted include...
Princeton, Mount Carmel, Fort Branch, Oakland City, Petersburg,
Grayville, Owensville, Poseyville, Crossville, Patoka, Cynthiana,
Francisco, Bellmont, Keensburg, Griffin, Browns, Springerton, Burnt
Prairie and Phillipstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

&&

LAT...LON 3852 8715 3854 8710 3851 8707 3848 8707
      3816 8769 3811 8856 3848 8785 3842 8771
      3844 8759 3847 8758 3846 8753 3850 8752
      3850 8747 3853 8747 3850 8743 3853 8738
      3851 8737 3855 8737 3851 8730 3854 8717
TIME...MOT...LOC 1034Z 255DEG 31KT 3876 8704 3840 8763 3846 8782 3835
8815 3814 8847

SMITH
Special weather statement, May 29, 5:13 AM CST, 55 minutes before
Special Weather Statement
National Weather Service Paducah KY
613 AM CDT Wed May 29 2019

MOZ107-108-291130-
Carter MO-Ripley MO-
613 AM CDT Wed May 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CARTER AND NORTHERN
RIPLEY COUNTIES UNTIL 630 AM CDT...

At 612 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Hunter, or 11 miles northwest of Doniphan, moving
northeast at 50 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Ellsinore, Budapest, Hunter and Grandin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

&&

LAT...LON 3698 9072 3693 9070 3693 9068 3689 9068
      3688 9066 3681 9066 3681 9063 3669 9063
      3665 9103 3681 9105
TIME...MOT...LOC 1112Z 244DEG 44KT 3677 9092

SMITH
Special weather statement, May 29, 6:08 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Paducah KY
708 AM CDT Wed May 29 2019

MOZ086-087-100-110-111-291300-
Stoddard MO-Wayne MO-Bollinger MO-Cape Girardeau MO-Scott MO-
708 AM CDT Wed May 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR BOLLINGER...NORTHWESTERN SCOTT...
SOUTHEASTERN WAYNE...NORTHERN STODDARD AND CAPE GIRARDEAU COUNTIES
UNTIL 800 AM CDT...

At 708 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Patton to near Puxico to near Hendrickson.
Movement was east at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Cape Girardeau, Jackson, Scott City, Chaffee, Marble Hill, Advance,
Oran, Bollinger Mill State Historic Site, Puxico, Bell City, Delta,
Gordonville, Dutchtown, Millersville, Leopold, Burfordville, Grassy,
Oak Ridge, Whitewater and Zalma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

&&

LAT...LON 3693 9016 3696 9017 3695 9020 3699 9022
      3731 9016 3732 9014 3740 9014 3757 8952
      3743 8950 3728 8952 3725 8949 3716 8960
      3708 8958 3698 8972 3699 8974 3696 8985
      3697 8992
TIME...MOT...LOC 1208Z 248DEG 32KT 3740 9003 3700 9009 3686 9040

SMITH

The radar

The Evansville,IN radar (KVWX), 70 km away, was scanning. The volume nearest the first event began at 12:09 UTC.

Open the radar archive at this moment

Event by event

2 flood, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Flood, Wayne

When
May 29, 6:08 AM CST to 7:15 AM CST
Where
Wayne County, 1.51 mi E of Mayberry to 1.44 mi ESE of Wayne City
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.272, -88.522

A few inches of water covered Highway 242 in several locations between Interstate 64 and Wayne City.

Flood, Jefferson

When
May 29, 6:11 AM CST to 7:15 AM CST
Where
Jefferson County, 2 mi E of Mt Vernon to 2 mi N of Mt Vernon
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.320, -88.863

Street flooding was reported around the city of Mt. Vernon.

Thunderstorm Wind, Union

When
May 29, 6:30 AM CST
Where
Union County, 1 mi ENE of Alto Pass
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
37.575, -89.313

A tree that was snapped at the base fell onto a garage.

Thunderstorm Wind, Williamson

When
May 29, 6:45 AM CST
Where
Williamson County, 1 mi N of Marion
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
37.745, -88.930

Large maple tree limbs were blown down on the north side of Marion.

Flash Flood, Edwards

When
May 29, 8:37 AM CST to 10:00 AM CST
Where
Edwards County, Albion to 1.98 mi NE of Browns
Cause
Heavy Rain
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
38.380, -88.050

Several miles southwest of Albion, flash flooding of County Road 400 East occurred near the intersection of County Road 400 North. Parts of the road were washed away. A trained spotter measured a storm total of 5 inches of rain through the mid-morning hours. Near Browns, Illinois Highway 15 was flooded by Bonpas Creek.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 819916, 819915, 816256, 816260, 819914.